This advice can help spark your libido again.
Depression is increasingly (and finally) becoming less stigmatized. Despite misunderstandings and biases against the illness, more people are now willing to open up about their experience with friends and social media.
But doctors still have concern. While tweets and Instagram posts about depression are par for the course (even by celebrities), many patients still do not seek treatment for depression. In fact, only a third of people with severe depression actually take antidepressants, according to the Centers for Disease Control and Prevention.
There are a number of reasons a patient may avoid or quit antidepressants, but one reason may be concerns about side effects: In a study published in the Journal of Clinical Psychiatry, 36 percent of patients who discontinued their antidepressants cited side effects as the reason.
One of the most commonly prescribed classes of antidepressants is selective serotonin reuptake inhibitors (SSRIs), such as flouxetine (Prozac) and sertraline (Zoloft). SSRIs have become more advanced to make them safer, more effective at treating the symptoms of depression, and with fewer side effects; however, about 86 percent of patients taking SSRIs report at least one side effect, according to the aforementioned study.
A common side effect is sexual dysfunction. Both depression and the medications to treat depression are linked to a low libido, as well as difficulties getting aroused, having adequate lubrication, and reaching orgasm. For some people, that’s reason enough to want to avoid taking antidepressants.
But you can work with your doctor to tweak your treatment plan to maximize effectiveness and minimize side effects. Instead of skipping treatment and possibly allowing your depression to worsen, talk to your doctor about these strategies that may help bring the sex drive back.
1. Try a lower dose (under the guidance of your prescribing doctor).
First off, do *NOT* change your dose without speaking to a doctor first.
Finding the right dose is all about maximizing the treatment of symptoms while minimizing any side effects. A higher dose will likely work well on symptoms, but cause more unwanted side effects (including a lower sex drive). A low dose may not do enough for symptoms, but leave few to no side effects. You’re looking for that sweet spot in the middle.
Waiting for the doctor’s OK is critical. Many antidepressants may take four to six weeks to really show improvement, so changing your dose every other day as an experiment will likely give you an inaccurate sense of how well it’s working.
Plus, your meds aren’t just a mood booster. They help treat a serious condition, and lowering your dose without the guidance of your doctor may result in life-threatening consequences.
2. Plan out when you take your antidepressants.
Many patients notice stronger side effects in the few hours after taking their antidepressant. Take note of when your side effects peak, and adjust your pill-taking regimen accordingly. For example, many people find it helpful to take their SSRI first thing in the morning, so they are able to get frisky later that night.
3. Try a different type of antidepressant.
Your doctor may have prescribed an SSRI, but that doesn’t mean it’s the only option. Studies have shown bupropion and nefazodone can have less of an effect on sexual function than SSRIs, according to a study in Dialogues on Clinical Neuroscience. Even among SSRIs, there is some variance. Paroxetine (Paxil) may negatively affect your sex drive more than other types of SSRIs.
4. Cut down on drinking.
Many people are quick to blame their SSRI for their lowered libido, but there may actually be an interplay of problems. Your libido might be dimmed from your meds, the depression itself, or other lifestyle choices. (Here are habits that can lower libido.)
One lifestyle choice that can worsen sexual dysfunction is using (and especially misusing) drugs and alcohol. A 2013 study of women with substance abuse problems found that 34.2 percent experienced symptoms of sexual dysfunction, especially a lack of desire, difficulty with orgasm, and pain during sex.
5. Reassess your relationship or marriage.
Even if your meds are worsening your sexual desire or function, other parts of your life may become woven into the problem and make it worse. Think about it: If your meds cause you to turn down your partner’s hopeful flirtations for a couple weeks straight, it may result in some interpersonal conflicts and frustration. This can further worsen feelings of intimacy for both of you.
Sitting down with your partner and a therapist to address the problems head on may help reach mutual understandings—and maybe even rekindle the fire. (You might even find out the meds weren’t ever the problem.)
Whatever you do, don’t ditch the antidepressants without first speaking with your doctor and discussing options. You deserve to feel better from depression, and you deserve the best treatment results possible.
Antidepressant use in persons aged 12 and over: United States, 2005-2008. Atlanta, GA: Centers for Disease Control and Prevention, 2011. (Accessed on January 16 ,2022 at https://www.cdc.gov/nchs/products/databriefs/db76.htm.)
Diehl A, Lopes da Silva R, Laranjeira R. Female sexual dysfunction in patients with substance-related disorders. Clinics. 2013 Feb;68(2):205-11. ( Accessed on January 17, 2022 at https://pubmed.ncbi.nlm.nih.gov/23525317/ )
Hu XH, Bull SA, Hunkeler EM, et al. Incidence and duration of side effects and those rated as bothersome with selective serotonin reuptake inhibitor treatment for depression: patient report versus physician estimate. J Clin Psychiatry. 2004;65:959-65. ( Acessed on Jan 16, 2022 athttps://pubmed.ncbi.nlm.nih.gov/15291685/ )
Kelly K, Posternak M, Jonathan EA. Toward achieving optimal response: understanding and managing antidepressant side effects. Dialogues Clin Neurosci. 2008 Dec;10(4):409-18. ( Accessed on Jan 16,2022 athttps://pubmed.ncbi.nlm.nih.gov/19170398/ )
Phillips RL, Slaughter JR. Depression and sexual desire. Am Fam Physician. 2000 Aug 15;62(4):782-6. ( Accessed on Jan 16,2022 athttps://www.researchgate.net/publication/330417421_A_study_to_assess_sexual_dysfunction_in_patients_with_major_depressive_disorderWhen an SSRI medication impacts your sex life. Cambridge, MA: Harvard Health Publishing. (Accessed on January 16 , 2022 at https://www.health.harvard.edu/womens-health/when-an-ssri-medication-impacts-your-sex-life.)